8 stone weight gain before diagnosis and prescribed Levo and still gaining especially around the tummy.....Is this normal??????

Understandably the previous weight gain has been upsetting enough but now that I am meds really did think maybe it would shift.

Started on 50mcg and currently on 100mcg in my 4th week so far.....please don't say patience is a virtue lol.

Any advice or info on people's experiences would be greatly appreciated.



9 Replies

  • Yes quite normal I'm sorry about that, i think i probably gained another stone after diagnosis and quite a bit of that on my tummy (i'm a pear shape naturally so very unexpected).

    Chances are you need quite a bit more levothyroxine has the doc done a follow up blood test? if not I'm assuming this is booked in for about 2 to 4 weeks time.

    i know because you probably are still not feeling particularly well you are not really watching what your eating(that was what i was like pure junk as i wasn't in the mood for anything and had no energy, it was easier), please do, unfortunately it is not going to be an easy fix of: you take the levo the weight starts dropping off, it happens but is very rare i only know of one person this happened to, it will still mean hard work, change in diet and exercise. please don't get offended I'm making a lot of presumptions about your life style.

    Patience is going to be required I'm afraid it can take a long time for you to get back to normality it took me 2 years, weight loss has finally been happening the last year and a bit having managed to lose 16kg (2.5stone). have a look around to see what work for others mine is calorie counting and avoiding things such as bread i.e. low G.I./low carb.

    Also if you don't know yet please be aware of the following: leave at least an hour before eating if you take your tablets in the morning, if you do take them in the morning leave at least 4 hours between your thyroid meds and any supplements containing iron, calcium or folic acid, be wary of fortified cereals (that is most of them i'm afraid) same problem as supplements it prevents proper uptake of the T4, consider taking your levo at night it works better for some.

    I know it isn't quite what you wanted to hear but i hope it is some help to you.

  • Hi Mcoates,

    No apology needed an advice/knowledge on this site is greatly appreciated. I am a little bit if a gym fanatic could spend all day in there if they let me hence why I couldn't understand the weight gain.

    My usual diet consists mainly of plenty if salad, protein (little whole meal bread) and fruit and porridge. Have recently given up alcohol as it was not agreeing with me and I mainly drink water and some coffee :-) so am thinking maybe I need to knock the bread on the head a d perhaps limit my caffeine intake.

    Initially during my first week the weight was falling off and then it plateau'd and then it started increasing the week after!!!!!!

    But going to have bloods rechecked again middle July and am hoping my Endo appointment should be in by then as hoping to get my medication on NHS.

    Do you mind me asking which brand if Levo you take?

  • You should not completely do away with carbohydrates as too low a carbohydrate intake will make it difficult for you to convert T4 into T3 which is the active hormone. The body needs carbohydrates for that.

    Remember, too, that your body will start to store fat if you go too low on calories. The stomach 'fat' could be fluid which you can lose as your Levo is increased. It is common for fluid to go to the middle.

  • Why would a low carbohydrate intake make it difficult to convert t4 to t3, this is done on a cellular level which involves enzymes which are protein and the main energy molecule made by the mitochondria called ATP which can be made from glucose but also from protein or fat . If anything more get made from fat than carbohydrate.

    Besides, i would never recommend a no carb diet as it would make you lose out on the important vit and minerals, fibre and the great taste of fruit and veg.

  • I take actavis levo but I'm not fussy ill take what ever the pharmacist gives me as i dont get any adverse reactions to any of the brands available.

    Your diet sounds a lot like what i eat now so i would've thought when your levo increases the weight should start coming off again.

  • Hi The Diabetic diet is recommended with thyroid thyroid disease. You are often worse with treatment to start with. Frequent tests and rise in meds needed, and often the addition of T3, you need the 3 tests, tSH, T4 and Free T3 for that. FT3 needs to be high in range as often the cause of weight problems, also lowers the TSH, T4 normally top to thirds, so if like that and still problems usually means you need some T3. Always ask for a print out of test results and ranges ( vary), from receptionist, routine, keep, put on here if like.

    Best wishes,


    Not sure if you know, if you wish to reply to a specific post, click on "reply to this" under that post.

  • I too have gained similar weight in the time I can see that my thyroid bloods have been borderline. I have loads round my middle. I know I am not optimal as I still get very tired times and my periods are all over the place.

    Very frustrating but hoping as my levels increase it will begin to shift and I won't be hungry all the time.

  • There has been research done on weight gain whilst on T4 only. This is from Dr Lowe



  • HI All

    The only way I managed to consistently lose weight was with the 5:2 diet (1 lb per week). Finally back to just over 8 stone. Last few pounds were more easily shifted once I added T3.


You may also like...